Hail, Raleigh
- When
- May 2, 12:15 AM EST
- Where
- Raleigh County, Coal City
- Measured
- 1 in hail
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.683, -81.217
After receiving reports of a possible tornado, the National Weather Service conducted a survey around Coal City, with the help of the local fire department. No evidence of a tornado was found, just a few fallen trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After receiving reports of a possible tornado, the National Weather Service conducted a survey around Coal City, with the help of the local fire department. No evidence of a tornado was found, just a few fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 8:02 PM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 902 PM EDT WED MAY 1 2002 DROPPING ONE WATCH AND ADDING ANOTHER. ONE OF THOSE SUPERCELLS...PARTICULARLY THE SECOND ONE...JUST MIGHT CLIP OUR SW VA COUNTIES. WHILE I AM AT IT...GOING TO TWEAK LOWS A BIT AS WELL. EVERYTHING ELSE WILL REMAIN THE SAME. .RLX... WV...NONE. VA...SEVERE THUNDERSTORM WATCH 198 UNTIL 05Z FOR VAZ003-004. KY...NONE. OH...NONE. .END/ CL
VAZ003-004-020530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 104 AM EDT THU MAY 2 2002 THE TORNADO WATCH THAT WAS ISSUED EARLIER WEDNESDAY EVENING HAS BEEN ALLOWED TO EXPIRE. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE DURING THE OVERNIGHT HOURS...BUT AT THIS TIME THE SHOWERS AND THUNDERSTORMS HAVE COME TO AN END. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
111 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0055 AM THORNVILLE OHIO 1.00 INCH HAIL
05/02/02 PERRY REPORTED BY
SPOTTERThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down along Lynwinn Road.
A north bound tracker trailer, with about 1000 pounds of cargo, hit a cross wind on the West Virginia Turnpike. The wind was associated with the same thunderstorm complex that moved through Coal City. The wind forced the truck off the left passing lane, and into the sloping medium. The truck overturned, slightly injuring the driver.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291635, 5291636, 5291709.